Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 32, NWS Blacksburg, VA

May 13, 2000Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 13, 2000, 5:42 PM EDT for Franklin County, Virginia. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2000, 5:42 PM EDT (21:42 UTC)
Expired
May 13, 2000, 6:45 PM EDT
In force
63 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 5:50 PM EDTHail 0.75Sydnorsville, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 5:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WUUS51 KRNK 132143
SVRRNK
VAC067-132245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT SAT MAY 13 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
 

* UNTIL 645 PM EDT

* AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ENDICOTT...OR ABOUT 19 MILES NORTHWEST OF
  MARTINSVILLE CITY...MOVING NORTHEAST AT 20 MPH.



SOME LOCATIONS THREATENED THROUGH 645 PM EDT INCLUDE
  ENDICOTT...
  OAK LEVEL...
  CALLAWAY...
  SYDNORSVILLE...
  SNOW CREEK...
  ROCKY MOUNT...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

NNNN

SN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:05 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 13, 2:05 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT SAT MAY 13 2000

FORECAST CONCERNS ARE POPS THIS EVENING AND WHERE IT WILL RAIN. FNT
NOW LOCATED ACRD CENTRAL KY INTO MID TN. LINE OF SHRA FORMING JUST
AHEAD OF FNT. SCTD CONVECTION MOVING NE THRU SHD VLY AND NO CONCERN
FOR US...WITH SCT CU FIELD EVIDENT ON VIS WEST OF BLUE RIDGE. 17Z
ANALYSIS ALSO SHOWING WINDS SWITHCING BACK TO A SW DIRECTION WEST OF
BLUE RIDGE. AVN QPF THE HEAVIEST AND NOT VERIFYING WELL. ETA/NGM
MORE IN LINE WITH WHAT IS GOING ON WITH NGM INCREASING ITS COVERAGE
OF QPF MORE BY 00Z. THINK MAJORITY OF PCPN WILL OCCUR WEST OF BLUE
RIDGE LATE THIS AFTN...WITH ISOLATED TO WIDELY SCTD OUT EAST. 12Z
MESOETA SHOWING 850 WINDS SHIFTING SW BY 18Z...WHICH WILL KNOCK OFF
THE DOWNSLOPING EFFECT SOME. MODELS PROJECT FNT MOVING INTO WRN FA
AROUND 00Z...AND EAST OF FA AROUND 06Z.

MOST OF DYNAMIC ENERGY PASSES THROUGH NRN WV/NRN VA THIS
EVENING...WITH SCNDY AREA OF GOOD UVM ON MESOETA MOVING ACROSS NC.
MESOETA INDICATING POSSIBLE NARROW LINE OF SHRA/TSRA MAKING IT TO
THE BLUE RIDGE BY OOZ...WEAKENING IN THE PROCESS. CAP WAS STRONG OUT
EAST TODAY...AND IF ANY STORM THAT MAKES IT THERE BY LATE EVENING
BREAKS IT...COULD BE SVR...AS SPC POINTS OUT SLIGHT RISK.

SO FOR NOW WILL LOOK AT WHERE CONVECTION IS...AND WHERE AN EVENING
POP WILL GO.

BROAD TROF TO MOVE OVER US SUN-MON...WITH SFC HI PRS SETTING UP SHOP
AND KEEPING THINGS COOL UNDER A NW-NORTHERLY FLOW. LOOKS BREEZY
SUNDAY BETWEEN WOUND UP LOW IN CANADA AND SFC HI OVER MID MS
VLY...THEN GRADIENT SLACKENS SUNDAY NIGHT AS HI MOVES EAST INTO THE
BLUEGRASS STATE.

NEXT CONCERN IS PCPN CHCS IN THE EXTENDED. AVN MORE PROGRESSIVE AT
60 HOURS THAN ETA...BUT NOT MUCH. LOOKS LIKE MCS TO DEVELOP IN
CENTRAL PLNS-MO VLY BY MONDAY EVENING WITH 850 SOUTHERLY JET OF 40
KNOTS FEEDING MOISTURE INTO IT. MRF DEPICTS THIS SYSTEM MOVING SE
TOWARD KY TUESDAY AND SPLITTING THE QPF BULLSEYE...WITH ONE MOVING
ACRS WV/VA AND ANOTHER OVER MID MS VLY. NOGAPS/CANADIAN KEEP MOST OF
PCPN WEST OF US AND NORTH. JUST IN CASE REMNANTS OF MCS MAKE IT THIS
FAR EAST...WILL PUT IN A CHC FOR TUESDAY WEST OF BLUE RDG. AS HGHTS
BUILD WEDNESDAY/THURSDAY...WITH SFC HI OFF THE COAST...WE START
GETTING INTO THE SCENARIO FOR WIDELY SCATTERED TSTMS IN THE MTNS
EACH AFTN. PLAN ON GOING A CHC IN THE WEST THOSE DAYS/DRY EAST.

GENERALLY FOLLOWED FAN ON HIGHS SUNDAY...WITH FWC/FAN CLOSE TO MY
THOUGHTS FOR REST OF PERIOD.

COORDINATION CALLS WELCOME.

.RNK.
.VA...NONE.
.NC...NONE.
.WV...NONE.

WHP

In the hours before

Local storm report, May 13, 5:17 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
517 PM EDT SAT MAY 13 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    1.5 NNW LEXINGTON         VA   63 MPH TSTM WIND GUST
05/13/00   ROCKBRIDGE                     REPORTED BY SPOTTER

0512 PM    ROARING RIVER             NC   1.75 INCH HAIL
05/13/00   WILKES                         REPORTED BY SPOTTER

0522 PM    2 E RONDA                 NC   1.00 INCH HAIL
05/13/00   WILKES                         REPORTED BY SPOTTER

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:50 PM EDTSevere Thunderstorm WarningRNKBath40 min
May 13, 4:30 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Lexington45 min
May 13, 5:20 PM EDTSevere Thunderstorm WarningRNKPatrick40 min
May 13, 5:54 PM EDTSevere Thunderstorm WarningRNKHenry51 min
May 13, 5:55 PM EDTSevere Thunderstorm WarningRNKAmherst65 min
May 13, 5:58 PM EDTSevere Thunderstorm WarningRNKPatrick47 min
May 13, 6:15 PM EDTSevere Thunderstorm WarningRNKBedford60 min
May 13, 6:36 PM EDTSevere Thunderstorm WarningRNKPittsylvania54 min
May 13, 7:08 PM EDTSevere Thunderstorm WarningRNKBuckingham67 min
May 13, 7:08 PM EDTSevere Thunderstorm WarningRNKAmherst67 min
May 13, 7:10 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg35 min
May 13, 7:19 PM EDTSevere Thunderstorm WarningRNKAppomattox56 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.